Arkansas, 2014

Flash Flood in Arkansas, August 30, 2014

August 30, 2014 · NWS LZK · 1 event in 1 county or zone

Persistent thunderstorms led to flash flooding over a small part of north central Arkansas on the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Persistent thunderstorms led to flash flooding over a small part of north central Arkansas on the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 30, 11:36 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 30, 11:36 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1236 PM CDT SAT AUG 30 2014

.AVIATION...
MOST AREAS ARE VFR NOW...BUT CONDITIONS WILL DETERIORATE THROUGH
THE LATE AFTERNOON AND TONIGHT...AS AN UPPER WAVE MOVES UP FROM
THE SOUTHWEST AND TRAVERSES SOUTHEAST ARKANSAS. MAINLY STRATIFORM
RAIN WILL BE NOTED...BUT WITH ISOLATED THUNDERSTORMS ALSO
POSSIBLE. THESE WILL DIMINISH DURING THE MORNING HOURS SUNDAY...AS
THE WAVE EXITS THE REGION TO THE EAST.

PRECIPITATION SHOULD KEEP VISBY AND CEILING RESTRICTIONS OVER
SOUTHEAST ARKANSAS...PARTICULARLY AFTER SUNSET TONIGHT. OVER THE
NORTHWEST...LOW CLOUDS AND FOG ARE EXPECTED TO DEVELOP IN THE
EARLY MORNING HOURS...AS LOW LEVEL MOISTURE REMAINS ABUNDANT...AND
MID/HIGH CLOUDS MAY BRIEFLY BREAK. MVFR TO IFR CONDITIONS ARE
EXPECTED.

OVER THE SOUTHEAST...LOW LEVEL WIND SHEAR IS EXPECTED TO DEVELOP
BY THIS EVENING...DIMINISHING AFTER 08Z AS THE AFOREMENTIONED WAVE
MOVES EAST. SURFACE WINDS WILL BE GUSTY AS WELL AT LLQ...WITH
SUSTAINED SPEEDS AOA 10 KT WITH HIGHER GUSTS.

TAFS ALREADY OUT.
&&

.PREV DISCUSSION... /ISSUED 1034 AM CDT SAT AUG 30 2014/

UPDATE...

THE UPPER TROUGH IS OVER OKLAHOMA AT THIS TIME AND BRINGING A
SOUTHWEST FLOW TO ARKANSAS. THIS WILL BRING ABUNDANT MOISTURE INTO
SOUTHEAST AND EAST ARKANSAS THIS AFTERNOON. WILL KEEP BEST RAIN
CHANCES IN THE EAST AND LESSER CHANCES IN THE WEST. INCREASED POPS
THIS AFTERNOON AND CLOUD COVER...AND INCREASED CENTRAL ARKANSAS
MAX TEMPERATURES A DEGREE. WITH ABUNDANT CLOUD COVER...MAX
TEMPERATURES SHOULD BE COOLER THAN YESTERDAY.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, Aug 30, 3:51 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
451 AM CDT SAT AUG 30 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
451 AM CDT SAT AUG 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE FORECAST AREA
TODAY...ESPECIALLY IN THE SOUTHEAST. WHILE SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG STORMS COULD OCCUR AND HEAVY DOWNPOURS
COULD RESULT IN MORE THAN HALF AN INCH OF RAIN IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME RAINFALL MAY LINGER INTO SUNDAY IN THE SOUTHEAST...BUT SHOWER
AND THUNDERSTORM ACTIVITY WILL BE MORE ISOLATED IN NATURE. NO
SEVER WEATHER IS EXPECTED ON SUNDAY.

NEXT WEEK A DRYING AND SLIGHT WARMING TREND IS EXPECTED AS HIGH
PRESSURE BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

The radar

The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marion

When
August 30, 1:30 PM CST to 5:00 PM CST
Where
Marion County, 5.15 mi NW of Monarch to 0.67 mi WNW of Pyatt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.412, -92.906

Excessive rainfall caused flash flooding, which washed out or damaged 20 county roads. County dump trucks were called out to begin road repairs. The Monarch area received 3.5 inches of rain in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531557.